Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM TopicsBradyarrhythmias

EM · Bradyarrhythmias

Bradyarrhythmias and atrioventricular block in the emergency department

Also known as Bradycardia · Heart block · Complete heart block · Atrioventricular block

Symptomatic bradycardia and atrioventricular block — the symptomatic-versus-incidental decision, the atrioventricular-block classification (first degree, Mobitz I and II, complete), the bradycardia algorithm (atropine 500 to 600 micrograms repeated to a 3 mg total, then transcutaneous pacing, then an adrenaline infusion, then transvenous pacing), the reversal of the precipitant, the atropine-resistant drug-overdose bradycardia (glucagon, high-dose insulin), and the inferior-versus-anterior-infarct distinction. ACEM-primary, globally tagged.

high12 referencesUpdated 13 Oct 202620 min readSource-verified · Oct 2026

Checked against its sources on 13 Oct 2026

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Treat the SYMPTOMATIC bradycardia — syncope, presyncope, hypotension, ischaemia, heart failure, or a pause-induced ventricular escape — not an incidental slow rate
  • Give atropine as 500 to 600 micrograms intravenously, repeated every 3 to 5 minutes to a maximum of 3 mg — it is the initial drug for the symptomatic bradycardia
  • Atrioventricular block complicating an inferior myocardial infarction is usually nodal, narrow-complex and atropine-responsive; a block complicating an anterior infarct is wide-complex and needs pacing
  • In a beta-blocker or calcium-channel-blocker overdose, atropine is often ineffective — give glucagon and high-dose insulin/euglycaemia
  • Mobitz II and complete (third-degree) heart block carry a high risk of progression and need pacing
On this page

Related topics

  • Tachyarrhythmias in the emergency department
  • Acute coronary syndromes (STEMI, NSTEMI and unstable angina)
  • Syncope — the emergency department approach and risk stratification
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Treat the SYMPTOMATIC bradycardia — syncope, presyncope, hypotension, ischaemia, heart failure, or a pause-induced ventricular escape — not an incidental slow rate
  • Give atropine as 500 to 600 micrograms intravenously, repeated every 3 to 5 minutes to a maximum of 3 mg — it is the initial drug for the symptomatic bradycardia
  • Atrioventricular block complicating an inferior myocardial infarction is usually nodal, narrow-complex and atropine-responsive; a block complicating an anterior infarct is wide-complex and needs pacing
  • In a beta-blocker or calcium-channel-blocker overdose, atropine is often ineffective — give glucagon and high-dose insulin/euglycaemia
  • Mobitz II and complete (third-degree) heart block carry a high risk of progression and need pacing
The one-line answer

A bradyarrhythmia is managed by one bedside decision: is the slow rate causing symptoms? An incidental bradycardia is observed and its cause sought; a symptomatic bradycardia (syncope, hypotension, ischaemia, heart failure, or a pause-induced ventricular escape) is treated down the ANZCOR ladder — atropine 500-600 mcg every 3-5 min to 3 mg, then low-dose adrenaline 2-10 mcg/min, then pacing. Adverse signs demanding immediate treatment are systolic BP under 90, heart rate under 40, ventricular arrhythmia or heart failure — then transcutaneous pacing, then a transvenous wire** — while you reverse the precipitant throughout.[14]

[14]

Meet the patient

A 78-year-old man slumps in front of the television, pale, loses consciousness for forty seconds, and arrives drowsy with a heart rate of 32 and a blood pressure of 92/54. The monitor shows complete heart block with a narrow junctional escape, and the ECG shows inferior ST elevation. His bradycardia is symptomatic, his block is nodal, and his infarct is the cause — and every step of the ladder, plus the cath lab, starts now.[13]

Hold one question at the bedside: is the slow rate causing symptoms? That single fork decides whether you observe or run the ladder — with systolic BP under 90, heart rate under 40, ventricular arrhythmia or heart failure as the adverse signs demanding immediate treatment.[14]

Emergency Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References12ShowHide
  1. [1]Lashari BH, Minalyan A, Khan W, et al. The Use of High-dose Insulin Infusion and Lipid Emulsion Therapy in Concurrent Beta-blocker and Calcium Channel Blocker Overdose Cureus, 2018.PMID 30648068
  2. [2]El-Menyar A, Khan NA, Abid AR, et al. Scoping Review on True and Relative Bradycardia in Trauma: How to Approach Bradycardia in Traumatic Brain Injury J Cardiovasc Transl Res, 2026.PMID 42043702
  3. [5]St-Onge M, Anseeuw K, Cantrell FL, et al. Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults Crit Care Med, 2017.PMID 27749343
  4. [6]Engebretsen KM, Kaczmarek KM, Morgan J, et al. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning Clin Toxicol (Phila), 2011.PMID 21563902
  5. [7]Graudins A, Lee HM, Druda D. Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies Br J Clin Pharmacol, 2016.PMID 26344579
  6. [8]Shah P, Gozun M, Keitoku K, et al. Clinical characteristics of BRASH syndrome: Systematic scoping review Eur J Intern Med, 2022.PMID 35676108
  7. [9]Rotella JA, Greene SL, Koutsogiannis Z, et al. Treatment for beta-blocker poisoning: a systematic review Clin Toxicol (Phila), 2020.PMID 32310006
  8. [13]Kusumoto FM, Schoenfeld MH, Barrett C, et al. 2018 ACC/AHA/HRS Guideline on the Evaluation and Management of Patients With Bradycardia and Cardiac Conduction Delay (Circulation 2019, full-text excerpts) Circulation guideline full text, 2019.Source
  9. [14]Australian and New Zealand Committee on Resuscitation Guideline 11.9 - Managing Acute Dysrhythmias (bradycardia section) ANZCOR guideline PDF, 2026.Source
  10. [10]Soar J, Böttiger BW, Carli P, et al. European Resuscitation Council Guidelines 2021: Adult advanced life support Resuscitation, 2021.PMID 33773825
  11. [11]Shepherd G Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers Am J Health Syst Pharm, 2006.PMID 16990629
  12. [12]Hack JB, Wingate S, Zolty R, et al. Expert Consensus on the Diagnosis and Management of Digoxin Toxicity Am J Med, 2025.PMID 39265879

Test yourself

Practise what you just read

  • 8 MCQs
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousBowel obstructionBowel obstructionNextBreaking bad news and communication in the emergency department — the SPIKES frameworkCommunication and breaking bad news

Related topics

  • Tachyarrhythmias in the emergency department
  • Acute coronary syndromes (STEMI, NSTEMI and unstable angina)
  • Syncope — the emergency department approach and risk stratification